Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Albany, NY

June 3, 2001Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 3, 2001, 10:18 AM EDT for Washington County, New York. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 10:18 AM EDT (14:18 UTC)
Expired
Jun 3, 2001, 11:15 AM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, NY

The radar

The Albany radar (KENX), 89 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 10:20 AM EDTThunderstorm WindGreenwich, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 031418
SVRALY
NYC115-031515-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1018 AM EDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EASTERN NEW YORK

* UNTIL 1115 AM EDT

* AT 1012 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GREENWICH...OR ABOUT 12 MILES EAST OF
  SARATOGA SPRINGS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COSSAYUNA AT 1030 AM EDT
  ARGYLE AND SALEM AT 1035 AM EDT
  EAST HEBRON AT 1050 AM EDT
  HARTFORD AND FORT ANN AT 1100 AM EDT
  NORTH GRANVILLE AND GRANVILLE AT 1110 AM EDT
  HAMPTON AT 1115 AM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

LAT...LON 4305 7369 4298 7347 4354 7304 4365 7338

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:21 AM EDT, 8 hours 57 minutes earlier.

Area forecast discussion, Jun 3, 1:21 AM EDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
121 AM EDT SUN JUN 3 2001

.DISC...

.BOTTOM LINE...MAY BE AN EXCITING DAY.

.PROBLEM OF THE DAY...SVR TSTMS TDA?

.SYNOPSIS...ULVL LOW INVOF CNTRL GRTLKS/MI MOVG EWD.  ASSOCD VMAXES
RUNNING ARND THE  PERIPHERY OF THE CYCLNC CRCLN.  AT SFC...OCFNT
MOVG THRU CWA TDA.  BRISK WNW GRAD FLO AND LWR PW AIR MON.

.MDLS...ALL SHOW BATCH OF PCPN MOVG NEWD THRU CWA TDA...AND MAXING
OVR BULK OF CWA BTWN 12Z AND 18Z.  META SHOWS CAPES INVOF 1200 J/KGM
MID HDSVLY/WRN NEW ENG.  GEM MAXES OUT ARND 1100 IN THAT AREA.
HLCTY BLO 150.  OMEGA FIELDS SUGGEST MAX DYNAMICS WL BE BFR 18Z IN
MUCH OF CWA AND RIDE NEWD TO WRN ME BY EVE.  THE UVM TIED TO A VMAX
WHICH TRUNDLES ACRS SRN/CNTRL NEW ENG LT TDA.  QPF OF MDLS FAIRLY
SIMILAR...ALTHO AVN/ETA/GEM ALL PUT MORE PCPN FURTHER S IN CWA THAN
DRIER RAFS.  SECOND SHOT OF PCPN FCST TO MOV DOWN INTO CWA LT
TNGT/ERY MON TIED TO SCNDRY VMAX ON THE S SIDE OF THE ULVL LOW.  GEM
DIFFERS FM OTHER MDLS IN THAT VMAX MOVS MORE QUICKLY AND STG
SYNOPTIC SINKING TO THE W OF THIS FEATURE KILLS PCPN BFR IT HAS A
CHC TO AFFECT MUCH OF CWA MON.  OTHER MDLS MOVG VMAX SLOR AND
SUGGEST SGFNT PCPN...MNLY CAP DIST NWD.

.SHORT TERM...AREA OF TSTMS MOVG QUICKLY ENEWD THRU E CNTRL PA
ATTM.  KENX STP PRODUCT SUGGESTS THAT THERE MAY HAVE BEEN INVOF 5
INCHES IN PART OF MID HDSVLY AREA YDA.  GROUND TRUTH INDCS WDSPRD
1.5/2.5 INCHES OF RAIN NWED ACRS BERK CO INTO SRN VT.  SRN VT STILL
GETTING PCPN ATTM.  MDL CONSENSUS IS THAT PCPN FM PA CONVECTION WL
RCH ERN NY/WRN NEW ENG INVOF 12Z TMRNG.   SO...WL LKLY PUT A SML PTN
OF THE AREA THAT GOT SGFNT RNFL YDA IN A FFA.  PW LWR THAN YDA...AND
DON/T XPC WDSPRD HVY RN...THO LCLLY HVY RN IN TSTMS PSBL.
CONVECTIVE  PARAMETERS AND TIMING OF FNTL PSG SUGGEST THAT MDL QPF/S
MAY NOT BE CATCHING PSBL TSTM FORMATION TAFTN.  CWA WL LIE UNDER
FAVORABLE LFQ FOR MUCH OF THE DAY...AND META DVRGNC FCST IN H2/H3
LYR SUGGESTS DVRGNC FAVORABLE TO INITIATE CONVECTION.  BUFKIT ON ETA
FCST DATA SUGGESTS VRY LOW WBZERO...INVOF 7K FT...SO HAILERS MAY BE
A PROBLEM.  SWO DAY 2 HAD US IN SVR AREA.  IF NEW DAY 1 SWO CONFORMS
TO THIS...WL ISSUE SVR WX OUTLOOK.  WL FCST MAXT...MNLY IN 60S PER
MACHINE TDA.  MACHINE POPS PRETTY HI AND THIS LOOKS RSNBL.

.LONG TERM...XPC A BIT OF A BRK AFT ANY LINGER CONVECTION TEVE DIES
...THEN PERHAPS A SECOND BATCH OF SHWRS COMING INTO WRN HLF OF CWA
TWD DABRK.  WL FCST MIN/T MNLY 50/55 PER MACHINE.  POP FCST...LKLY
E/N.  CHC SW.

WL GO W CHC POPS N/W MON...BUT PRBLLY LV PCPN OUTTA FCST IN SRN
ZNS.  SOME TIMING DIFFERENCES OF VMAX BTWN MDLS...SO CONFIDENCE NOT
HI THAT WDSPRD SHWRS WL OCR MON.  MAX/T MNLY U60S/L70S.

.XTND FCST...BOTH GEM HMSPRHC/AVN RUN OFF 00Z/03 DATA SUGGEST THREAT
OF PCPN SRN FRINGE OF THE CWA TUE...AND A WASHOUT THU AS COMPLEX
CYCLONE MAKES A RUN AT CWA.  GEM IS SUGGESTING THAT THIS WL BE A STG
ATLC CSTL SYS.  AVN SLOR TO DVLP THE SCNDRY LOPRES...BUT STILL
SUGGESTS A SECOND LOW.  NOGAPS WAS ONLY AVBL THRU TUE AT TIME THIS
PROD WAS SENT...AND SUGGESTED TUE WOULD BE DRY.

.ALY...FFA DUTCHESS/LITCHFIIELD/BERKSHIRE/BENNINGTON/WINDHAM CO/S FOR
TDA.

KHH

In the hours before

Special weather statement, Jun 3, 4:38 AM EDT, 5 hours 40 minutes before
CTZ001-MAZ001-NYZ041>043-049-050-052>054-059>061-064>066-VTZ013-014-
031600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
438 AM EDT SUN JUN 3 2001

...THUNDERSTORMS MAY PRODUCE LARGE HAIL ACROSS PARTS OF EASTERN NEW
YORK AND ADJACENT WESTERN NEW ENGLAND FROM LATE THIS MORNING THROUGH
EARLY EVENING...

SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS EASTERN NEW
YORK AND WESTERN NEW ENGLAND LATE THIS MORNING AND CONTINUE INTO
EARLY THIS EVENING. THE GREATEST THREAT FROM THUNDERSTORMS WILL BE
LARGE HAIL WITH THE POSSIBILITY OF LOCALIZED DAMAGING WINDS. THE
MAIN AREA OF CONCERN WILL BE FROM THE HUDSON VALLEY EAST INTO
ADJACENT WESTERN NEW ENGLAND. IN ADDITION...HEAVY DOWNPOURS ARE
POSSIBLE AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING
FOR EXTREME SOUTHERN VERMONT...BERKSHIRE...LITCHFIELD AND DUTCHESS
COUNTIES.

THE SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION AHEAD OF A
COLD FRONT WHICH WILL MOVE THROUGH EASTERN NEW YORK AND WESTERN NEW
ENGLAND LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jun 3, 9:17 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
917 AM EDT SUN JUN 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    TIVOLI                    NY   WIND DAMAGE
06/03/01   DUTCHESS                       TREES DOWN...PEA SIZED
                                          HAIL
Local storm report, Jun 3, 9:23 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
923 AM EDT SUN JUN 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    GLENERIE FALLS            NY   1.75 INCH HAIL
06/03/01   ULSTER

0913 AM    TIVOLI                    NY   WIND DAMAGE
06/03/01   DUTCHESS                       TREES DOWN...PEA SIZED 
                                          HAIL
Local storm report, Jun 3, 9:55 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
955 AM EDT SUN JUN 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    GERMANTOWN                NY   1.75 INCH HAIL
06/03/01   COLUMBIA                       ROCK SIZE HAIL DENTED CARS

0900 AM    GLENERIE FALLS            NY   1.75 INCH HAIL
06/03/01   ULSTER

0913 AM    TIVOLI                    NY   WIND DAMAGE
06/03/01   DUTCHESS                       TREES DOWN...PEA SIZED
                                          HAIL

0930 AM    CLERMONT                  NY   WIND DAMAGE
06/03/01   COLUMBIA                       TREES DOWN - FROM SKYWARN
                                          SPOTTER

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:13 AM EDTSevere Thunderstorm WarningALYUlster62 min
Jun 3, 8:49 AM EDTSevere Thunderstorm WarningALYDutchess56 min
Jun 3, 9:13 AM EDTSevere Thunderstorm WarningALYColumbia62 min
Jun 3, 9:44 AM EDTSevere Thunderstorm WarningALYRensselaer61 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.